Antidepressants cannot centrally or peripherally trigger sexual dysfunction.
1 of 5
The antidepressants may centrally or peripherally trigger sexual dysfunction due to changes in dopamine, serotonin and other hormones. Receptor agonists should be avoided in such medications so that one does not fall prey to sexual dysfunction.
What are Antidepressants?
2 of 5
Antidepressants are a class of psychiatric medicines that can be used for dealing with depression and a range of other psychiatric ailments. These medicines are primarily used for correcting the chemical imbalances caused due to a number of ailments including depression, schizophrenia, bipolar disorder, and many others. This can also help in correcting the changes that one may encounter in behavior and mood, due to the underlying condition. Anxiety and panic disorders may also be managed with antidepressants.
Antidepressants have certain inhibitors, which are responsible for sexual dysfunction.
3 of 5
There are many antidepressants like selective serotonin reuptake inhibitors (SSIs) and serotonin-norepinephrine inhibitors are known to create sexual dysfunction as a common side effect. As per many medical studies, about 60% of the patients taking these medicines are known to suffer from sexual dysfunction. Discontinuation of the medicine may also cause this problem. So, one must avoid sudden discontinuation.
What are the side effects of antidepressants?
4 of 5
Antidepressants are known to give rise to a few side effects as they go about the task of correcting the hormonal imbalances, mood swings and other behavioral changes that may come as the symptoms of the condition. These side effects include nausea, fatigue, dizzy spells, constipation, sexual dysfunction, anxiety, agitation and more. Sexual dysfunction is one of the most commonly experienced side effects of the medicine. Switching to a different antidepressant can bring back one s sexual libido and health to normal, especially in cases where the patient is suffering from erectile dysfunction due to the medication.
Diagnosing sexual dysfunction as a side effect of taking antidepressants is a complicated process.
5 of 5
Sexual dysfunction may be a symptom of depression. Therefore, it is difficult to diagnose this as a side effect of antidepressants once the patient begins to take these medicines. Impaired sexual libido and interest, as well as the lack to have an orgasm, can be linked with either the condition itself or the medication. One should observe the side effects of various types of antidepressants over a period of time in order to decipher whether sexual dysfunction is due to medicine or the condition.